Florida, 2024

Flash Flood and Heavy Rain in Florida, September 14 to 15, 2024

September 14 to 15, 2024 · NWS MLB · 3 events in 1 county or zone

Heavy rainfall led to flash flooding, with water in homes, in Edgewater.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

Heavy rainfall led to flash flooding, with water in homes, in Edgewater.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Sep 13, 8:55 PM EST, 3 hours 5 minutes earlier.

Area forecast discussion, Sep 13, 8:55 PM EST, 3 hours 5 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
955 PM EDT Fri Sep 13 2024

...New UPDATE...

.UPDATE...
Issued at 955 PM EDT Fri Sep 13 2024

Much of East Central Florida is rain-free at this hour with mostly
cloudy skies except north of I-4 where clearing has occurred.
Temperatures remain warm... generally in the upper 70s to lower
80s. It's very muggy, with dew points running in the mid/upper
70s.

Overnight, hi-res guidance indicates at least a low (20-30%)
chance of redeveloping showers and storms across mainly the
Treasure Coast. The only other item of note is the potential for
some patchy fog mainly north of Greater Orlando. LEE is already
at 4 SM visibility and 100% RH.

Overnight lows in the mid/upper 70s are forecast along with
light/variable winds.

&&

.PREVIOUS DISCUSSION...
Issued at 434 PM EDT Fri Sep 13 2024

- High coverage of showers and storms capable of heavy rainfall,
  occasional to frequent lightning, and gusty winds through
  Saturday

- Remaining very warm and humid this weekend with heat index
  values up to 102-107+

- Saint Johns River at Astor forecast to remain in Moderate Flood
  through early next week

Currently-Tonight... Local radar imagery shows numerous showers
and scattered lighting storms over west Florida moving east-
northeast. Isolated showers and lightning storms are also developing
over Brevard to Martin counties along the east coast sea breeze
as it moves inland. Analysis charts show a surface trough to the
northeast of the Florida coast with a stationary boundary over
north-central Florida. Additionally, a weak upper level
shortwave is located over the northeast Gulf of Mexico and
northern Florida where there are widespread showers and scattered
lightning storms moving east-northeast. Temperatures are
generally in the mid 80s to mid 90s across east central Florida
(except cooler where it has recently rained) with heat index
values up to 102-108 (mainly across south central Florida). A Heat
Advisory is in effect until 6 PM for Okeechobee, St. Lucie, and
Martin counties. This level of heat can affect anyone without
adequate precautions. It is recommended to take frequent breaks
from the heat and stay hydrated, especially if spending extended
periods of time outdoors this afternoon.

Scattered to numerous showers (PoPs ~ 50-60%) and scattered
lightning storms are forecast to develop into this evening as
interactions occur between the sea breezes and outflow from
previous storms. Rain and storm chances gradually diminish after
sunset (PoPs ~ 20-40%) before ending over land around midnight. The
main hazards will be heavy rainfall, occasional to frequent
lightning, and wind gusts up to 30-45mph. Rainfall amounts of 1-3"
(locally up to 4-5") will have the potential to produce minor
flooding of urban, low-lying, and poor drainage areas due to
already saturated soils. Low temperatures in the low to upper
70s with partly to mostly cloudy skies are forecast overnight.

Saturday- Scattered to numerous showers (PoPs ~ 60-70%) and
scattered lightning storms are forecast to develop into the
afternoon and evening as interactions occur between sea breezes
and outflow from previous storms. Coverage of showers and storms
are expected to increase as the west coast sea breeze pushes
inland and west- northwest winds veer onshore along the east
central Florida coast with the east coast sea breeze Saturday
afternoon into the evening. Rain and lightning storms chances
decrease Sunday with drier air expected over east central Florida
as the aforementioned trough moves northeast away from the north .
The main hazards will be heavy rainfall, occasional to frequent
lightning, and wind gusts up to 30-40mph. Rainfall amounts of 1-3"
(locally up to 4") will have the potential to produce minor
flooding of urban, low- lying, and poor drainage areas due to
already saturated soils. Afternoon highs in the upper 80s to low
90s are forecast with heat index values generally up to 100-107,
as well as a Moderate HeatRisk. This level of heat affects most
individuals who are sensitive to heat.

Sunday-Thursday (modified previous discussion)... Drier air is
expected to slowly filter over east central Florida as the
aforementioned surface trough strengthens and moves northeast
away from the northeast Florida coast into early next week. The
low is forecast to gradually push northward into the Carolinas and
mid Atlc States Monday into Tuesday. Drier air over the GoMex
early in the period will gradually build into the FL peninsula
slowly promoting lower values of PWAT. Storm steering flow should
remain WRLY for much of the period. Aloft, an unsettled pattern
develops with troughiness across the Deep South and southeast U.S.
with this messy pattern pushing into the FL peninsula Sun
overnight- Tue, then much of this activity lifts north along the
Atlc Seaboard. Have opted for 40-50pct PoPs thru the extended.
With any luck, there will be a lower coverage each day, thus
allowing already saturated basins to slowly recover from all of
the recent heavy rainfall. Afternoon highs in the U80s to around
90F each day, with overnight mins in the L-M70s, except U70s along
the immediate Space/Treasure coasts.

&&

.AVIATION...
(00Z TAFs)
Issued at 658 PM EDT Fri Sep 13 2024

Outside of convection, VFR is forecast to prevail at all
terminals. 30-50% probability of MVFR CIGs particularly near DAB
or SFB around daybreak. Light/VRB winds through tonight, becoming
NE 5-12 KT on Saturday afternoon. Isolated (<30%) storm chances
linger through around 02Z near SUA. Scattered/numerous (40-60%)
storms expected Saturday after 18Z, focusing first over
MCO/DAB area then the Treasure Coast after 22Z. Wind gusts 25-35
KT in the strongest activity. TEMPOs will be considered for this
timeframe in subsequent TAFs if trends hold.

&&

.MARINE...
Issued at 434 PM EDT Fri Sep 13 2024

Currently-Tonight...  Scattered generally offshore moving showers
and lightning storms are forecast this evening with a surface
trough to the east-northeast of the local waters. The main
hazards will be occasional to frequent lightning, wind gusts up
to 30-45mph, and heavy rainfall. West-northwest winds at 6-12kts
with seas up to 2-3ft nearshore and up to 4ft over the Gulf Stream
are forecast.

Saturday-Tuesday (modified previous discussion)... A weak surface
boundary lingers across the region for a couple more days with
deep moisture in place and elevated shower and lightning storm
chances, before some drier air moves into the area Sunday into next
week with lower coverage of showers and storms expected. Offshore
moving showers/storms across the local waters are forecast each
day. There should be ECSB formation today thru the weekend as
light NNE/NE winds develop in the afternoon. Winds speeds AOB 15
kts (outside of convection) thru this weekend and into next week.
Seas 3-4 ft nearshore and 4-5 ft offshore to begin the day, with
wave heights subsiding to AOB 3 ft later tonight thru early Sunday
morning. Due to increasing swells seas are forecast to build,
once again, Sun thru early next week, reaching 6 ft offshore Sun
aftn - possibly 6-7 ft thru Mon before subsiding, again, Mon
night-Tue. Seas during this time may build 4-6 ft near shore (late
Sun into Mon).

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  76  89  75  88 /  30  70  30  50
MCO  77  91  75  90 /  30  70  20  50
MLB  77  91  75  89 /  30  60  30  50
VRB  76  91  74  89 /  30  60  30  50
LEE  76  89  75  89 /  30  70  20  50
SFB  76  90  74  89 /  20  70  20  50
ORL  77  90  76  90 /  30  70  20  50
FPR  76  91  74  89 /  30  60  30  60

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
&&

UPDATE...Heil
AVIATION...Heil
Hazardous weather outlook, Sep 13, 7:09 PM EST, 4 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
809 PM EDT Fri Sep 13 2024

AMZ550-552-555-570-572-575-FLZ041-044>046-053-058-141-144-154-159-
164-247-254-259-264-347-447-547-647-747-141215-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Osceola-Okeechobee-Coastal Volusia-
Southern Lake-Coastal Indian River-Coastal Saint Lucie-
Coastal Martin-Inland Northern Brevard-Inland Indian River-
Inland Saint Lucie-Inland Martin-Mainland Northern Brevard-
Northern Brevard Barrier Islands-Inland Southern Brevard-
Mainland Southern Brevard-Southern Brevard Barrier Islands-
809 PM EDT Fri Sep 13 2024

This Hazardous Weather Outlook is for east central Florida.

.DAY ONE...Tonight.

.THUNDERSTORM IMPACT...
Isolated lightning storms are possible through this evening,
mainly along the Treasure Coast.

.RIP CURRENT AND SURF IMPACT...
A Moderate risk of life-threatening rip currents exists at all
central Florida Atlantic beaches. Always swim near a lifeguard
and never enter the water alone.

.RIVER FLOOD IMPACT...
The Saint Johns River at Astor is forecast to remain in Moderate
Flood stage. Small additional rises are possible if locally heavy
rainfall develops over the river basin. For more information,
please refer to the associated Flood Warning for the Saint Johns
River at Astor.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Numerous showers and lightning storms remain in the forecast
again on Saturday, then scattered coverage Sunday into much of
next week as deep moisture gradually declines. Episodes of heavy
rainfall leading to additional flooding, lightning strikes, and
gusty winds will remain the primary threats.

Heat and high humidity will produce peak heat indices of at least
102 to 107 degrees, again, on Saturday. Lower humidity Sunday
into next week will allow heat indices to fall into the low 100s.

A Moderate to High risk of dangerous rip currents is expected at
the beaches through the extended.

High astronomical tides will produce above normal water levels
around the times of high tide from Sunday evening through much of
next week. This may cause minor inundation of low lying
properties near inlets, nearby areas along the Intracoastal
Waterway, and adjacent canals. Some docks may briefly get
overtopped by water.

Increasing long period swells will build seas later on Sunday
into next week promoting poor to potentially hazardous boating
conditions.

Flooding along the Saint Johns River, particularly at Astor, will
continue through the upcoming weekend.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed tonight.

Heil

The radar

The Melbourne radar (KMLB), 95 km away, was scanning. The volume nearest the first event began at 05:01 UTC.

Open the radar archive at this moment

Event by event

2 heavy rain, 1 flash flood. Local standard time, as filed.

Heavy Rain, Volusia

When
September 14, 12:00 AM EST to 9:00 PM EST
Where
Volusia County, 1.94 mi WNW of Hucomer
Reported by
Mesonet
Coordinates
28.940, -80.900

Mesonet site KFLEDGEW62 measured 7.06 inches of rainfall.

Flash Flood, Volusia

When
September 14, 5:15 PM EST
Where
Volusia County, 1.94 mi WNW of Hucomer to 2.55 mi W of Hucomer
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
28.940, -80.900

Emergency manager reports widespread standing water of 3 to 4 inches deep on roads in the Florida Shores subdivision. Some areas have flooding over roadways up to 12 inches deep. It was later reported that 20 homes had up to 1 to 3 inches of water enter their homes due to people driving through water.

Heavy Rain, Volusia

When
September 15, 6:00 AM EST
Where
Volusia County, 0.6 mi E of Coronado Beach
Reported by
CoCoRaHS
Coordinates
29.030, -80.890

The CoCoRaHS station FL-VL-1 in New Smyrna Beach measured 4.74 inches of rainfall.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2024Every state in 2024This day in weather historyWarnings in Florida, September 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1215152, 1215153, 1215151.